Trouble with Sinemet dosing

Diagnosed with tremor intensive PD 2001. Started Sinemet end 2012, 3x100mg /d as I was getting weaker. I sailed along OK for about one year, then suddenly one to two hours after taking a dose I would go into almost a convulsion like state with intense tremor and weakness. I learned that I was not allergic as I first thought, but that the dose was wearing off.

After experimenting for about six months I noticed that in the mornings I felt good without the meds, moving OK, voice is good, balance is good - but slowly the tremor would increase and I would start feeling weaker. So I decided to take my dose 150 mg Prolopa (same as Sinemet) at 2pm, 4 pm and 7 pm with added comtan to each dose. This seemed to work fine for several months, I would have the odd meltdown when I forgot to take meds. The meds effect my voice and speech (slurry).

But over the past week I have had to add an extra dose as it is wearing off much quicker.

Am I doing the wrong thing by going without medication for aprox 14 hrs then suddenly hitting myself with a dose? Is this almost like starting out afresh every day.

Does anyone know if the dopamine builds up in the system, or how long it takes to clear the system?

Any advice is appreciated.

11 Replies

  • Oh so familiar! Its awful isnt it. Do you have any long acting meds as well? They can help to smooth the troughs and peaks.

  • Close contact with your neurologist would be in order, I think. Also, I've heard of PD patients who were hospitalized while the neurologists and pharmacists re-thought their drug regimen and get the person stabilized. There are so many factors that could be influencing the lability and unstable response to your meds that you are going through. Good luck.

  • Sinemet only last 2 to 4 hours and as individuals you need them every 3 to 4 hours. Some need 24hour treatment some just 16 waking hours. Keep it away from food by fifteen to thirty minutes. Comtesse should be taken with every sinemet or every other sinemet depending on your symptoms

  • Please contact your consultant.

    It is difficult to offer advice when we can't be sure that your symptoms are due to wearing off or due to dyskinesia at the peak dose.

    As you know, Parkinson's is constantly changing and your drug regimen will need adjusting accordingly. Good luck and get an appointment as soon as possible. Don't be fobbed off.

  • My neuro agrees with yours. I'd rather put it off too every morning. But after 8 years on it, I can't really. Waiting for the damn FDA to approve the Sinemet ER because Sinemet CR does not work!!!!!

  • Hi PatV: Is there a difference between Sinemet ER and Sinemet CR?

  • Hi ShakyJ. I am not a doctor and I do not take sinemet or any other Pd medication. I do a lot of work with other Pd patients and from my experience, you appear to have dyskinesia, which is not a Pd symptom, but the result of over-medication. I have heard people try to claim that dyskinesia is a symptom of Pd, but I am authoritatively informed that it is not. You may find that your dosing of sinemet could be reduced on each dose. Try, with your neurologists approval, to reduce each dose to the same amount. I hear similar stories to yours on a regular basis. We are all different and we all react differently. You are the best person to know what works and what doesn't.


  • CR -= time released (BS!)

    ER = extended release

    as opposed to plain sinimet which wears off (BOOM) like a light wearing off (after some years of taking)

  • Thank you all for your replies. Since I am still three months from seeing my neuro I will try decreasing my dose amounts to 100mg and increase the doses. Will let you know how things are going in about a month. I do have a prescription for CR (controlled release) but am not sure how to use it.

  • My husband takes the cr at bedtime. It works for him .I give him his first dose of sinemet 2 tabs at 8am and than every 3 hrs until bedtime .

  • I tried Rytary & carb/levo ER 50/200--no luck with either one. Went back to carb/levo 25/100.

You may also like...